Kansas, 2006

Hail and Damaging Winds in Kansas, May 30, 2006

May 30, 2006 · NWS ICT · 16 events in 8 counties and zones

11 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 10:52 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 30, 10:52 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT TUE MAY 30 2006

.UPDATE...

COMPLEX WEATHER SCENARIO ACROSS THE AREA. OUTFLOW BOUNDARY FROM
WIDESPREAD THUNDERSTORMS IN WESTERN KS IS SLOWLY WORKING EAST...
AIDED BY DIFFERENTIAL HEATING. MEANWHILE OUTFLOW/GRAVITY WAVE HAS
BEEN MOVING SOUTHWEST AND AT 1600 UTC EXTENDED FROM NEAR SLN-MCP-
EUREKA-PPF. LIFT ASSOCIATED WITH THIS BOUNDARY HAS PRODUCED
EXTENSIVE CUMULUS FIELD IN ITS WAKE. BASED ON 1200 UTC RAOBS/RUC
SOUNDINGS...CONVECTIVE INITIATION APPEARS TO BE MARGINAL OVER ALL
BUT THE WESTERN THIRD OF THE AREA. CUMULUS FIELD APPEARS TO BE
CAPPED IN SOUTHEAST KS...WHICH MATCHES WELL TO FORECAST SOUNDINGS.
ANTICIPATE ONGOING PRECIPITATION IN CENTRAL KS TO PERSIST. BEST
INSTABILITY WILL BE ACROSS SOUTH CENTRAL KS...WITH LESS IN
SOUTHEAST KS. CONVECTIVE TEMPERATURE IN SOUTHEAST KS IS MOST
LIKELY IN THE MIDDLE 80S. SHORTWAVE IN WATER VAPOR LOOP MOVING INTO
WESTERN OK...COULD AID DEVELOPMENT ACROSS WESTERN THIRD OF THE
AREA BY 2100 UTC BASED SOLELY ON EXTRAPOLATION...BUT REMAINS TO
BE SEEN GIVEN HIGH AMPLITUDE UPPER FLOW HOW MUCH EASTWARD PROGRESS
IT WILL ACTUALLY MAKE DURING THE AFTERNOON. PROBABILITY OF
PRECIPITATION WAS ADJUSTED ACCORDINGLY. WILL REASSESS HAZARDOUS
WEATHER OUTLOOK SHORTLY. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT TUE MAY 30 2006/

DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE CONVECTION CHANCES TODAY INTO WED.

TODAY:
DIFFICULT FORECAST THIS PACKAGE...WITH CURRENT CONVECTIVE
COMPLEXES PROPAGATING SOUTH ACROSS NERN KS MAKING ITS WAY INTO
SERN KS THIS MORNING. ALSO ANOTHER AREA OF CONVECTION IS
DEVELOPING IN SW KS. WILL MAKE A ZONE TIME DECISION ON WHERE TO GO
CATEGORICAL POPS UNTIL 18Z BUT HIGHEST POPS WILL PROBABLY BE OVER
SRN/SERN KS AS BOTH COMPLEXES DRIFT INTO THE AREA.

FOCUS THEN SHIFTS TO THE AFTERNOON HOURS AS OUTFLOW BOUNDARIES FROM
THE CURRENT COMPLEXES AND QUASI-STATIONARY FRONTAL BOUNDARY DRIFTING
ACROSS CEN KS...WILL LEAD TO POSSIBLE SHRA/TSRA FOR MOST LOCATIONS
AS INSTABILITY REMAINS HIGH. NAM DOESNT SEEM TO BE HANDLING
SYNOPTIC BOUNDARY LOCATIONS VERY WELL TODAY...WITH GFS CLOSER TO
REALITY. SOME CONCERNS ABOUT HOW MODELS ARE HANDLING CLOUD
COVER/TEMPS AND INSTABILITY ACROSS THE AREA THIS AFTERNOON WITH
RECOVERY (SUNSHINE RETURNING) AFTER THE EARLY MORNING CONVECTION
PLAYING A KEY ROLE.  EVEN WITH UNCERTAIN INSTABILITY...VERTICAL
SHEAR PROFILES AND 0-6KM SHEAR OF 35 TO 40 KT RANGE SUGGEST THE
POSSIBILITY OF SUPERCELLS LATE THIS AFTERNOON...MAINLY TO THE WEST
OR SW OF THE FORECAST AREA. WILL KEEP POPS THIS AFTERNOON FIRMLY IN
THE CHANCE RANGE BUT MAIN SHOW WILL PROBABLY BE TONIGHT. TEMPS COULD
BE DOWNRIGHT TRICKY...AS CLOUD COVER AND BOUNDARY POSITION PLAYS
HAVOC WITH MAXES.  WILL GO WITH MAXES CLOSE TO GUIDANCE WITH CLOUDS
AROUND FOR A GOOD PORTION OF THE MORNING.

TONIGHT:
COULD SEE A REPEAT PERFORMANCE OF THE CONVECTION ACROSS MOST OF CEN
AND SOUTH CEN KS TONIGHT AS LOW LEVEL JET INCREASES WITH 1000-850H
FN CONVERGENCE ALONG OR OVER THE TOP OF THE QUASI STATIONARY
BOUNDARY SITUATED SOMEWHERE ACROSS SRN KS.  COULD SEE A COUPLE OF
CONVECTIVE COMPLEXES AFFECT CEN AND SOUTH CEN KS TONIGHT. STORMS
INITIATING WEST OF THE FORECAST AREA COULD MOVE INTO SRN PORTIONS OF
THE AREA AS SE LOW LEVEL JET INCREASES INTO THIS AREA...WHILE
REDEVELOPMENT IS POSSIBLE FURTHER NORTH IN CEN KS...WITH THIS
COMPLEX MOVING SOUTHWARD INTO SOUTHERN OR SOUTHEAST KANSAS. SLOW
MOVEMENT OF THE COMPLEXES COULD LEAD TO ANOTHER ROUND OF HEAVY
RAINFALL BUT WILL ONLY MENTION IN HAZARDOUS WEATHER OUTLOOK...AS
LOCATION FOR GRID/ZONES WILL BE HARD TO PIN DOWN. WILL GO WITH
LIKELY POPS FOR MOST LOCATIONS THIS EVENING INTO THE OVERNIGHT.

WED:
CONVECTION TONIGHT WILL AGAIN PLAY A BIG PART ON WHAT WILL HAPPEN
DURING THE DAY ON WED AS SYNOPTIC BOUNDARY BECOMING RATHER
DIFFUSE... WITH TSRA DEVELOPING MAINLY ON THE LEFT-OVER OUTFLOW
BOUNDARIES.  INSTABILITY REMAINS VERY HIGH ACROSS SERN KS BY WED
AFTN...WITH GFS SHOWING MUCAPES OF 3500-4000 J/KG. WITH MOISTURE
CONVERGENCE INCREASING AND ALL THIS INSTABILITY EXPECT TSRA TO
REDEVELOP ALONG ANY BOUNDARY THAT MAY EXIST ACROSS SRN/SERN KS WITH
THE AFTERNOON HEATING. WILL GO WITH HIGHER POPS IN SRN KS WHERE
HIGHEST CONVERGENCE IS LOCATED...WITH LOWEST POPS IN CEN KS.

WILL DIMINISH POPS AS WED NIGHT PROGRESSES...AS LOW LEVEL MOISTURE
FINALLY GETS A PUSH TO THE SOUTH...AS DRIER AIR WORKS INTO THE AREA
FROM THE NORTH.

THU:
SOME UNCERTAINTY ON TIMING OF THE FRONTAL BOUNDARY PUSHING SOUTH
INTO OKLAHOMA EARLY ON THU.  PREFER THE GFS ON THE TIMING OF THIS
FEATURE...WITH 850H BOUNDARY ACTUALLY LAGGING BACK OVER PORTIONS OF
SERN KS DURING THE MORNING HOURS.  1000-850H FN CONVERGENCE AND LOW
LEVEL MOISTURE REMAINS FAIRLY HIGH ACROSS SERN KS....SO COULD STILL
SOME LINGERING SHRA/TSRA UNTIL 18Z/THU.  THE REST OF THE REGION WILL
SEE CLEARING SKIES AS SURFACE HIGH PRESSURE BEGINS TO BUILD IN FROM
THE NORTH WITH DRIER AND COOLER AIR.

FRI-SUN:
HIGH PRESSURE RIDGE DOMINATES THE WEATHER FOR THIS TIME FRAME...WITH
UPPER LEVEL RIDGE SITUATED ACROSS THE ROCKIES.  COULD SEE SOME
IMPULSES DIVE SOUTH ACROSS IOWA AND MISSOURI BUT ANY SHRA/TSRA
PRODUCED WITH THESE IMPULSES WILL STAY TO THE NORTHEAST OF THE AREA.
SO A SLOW WARMING TREND EXPECTED THROUGH THE WEEKEND AS SURFACE FLOW
BECOMES MORE SOUTHWEST BY SUNDAY AS RIDGE PASSES TO THE SOUTH OF THE
AREA.

KETCHAM

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  65  83  64 /  50  60  40  30
HUTCHINSON      81  64  82  62 /  50  60  30  20
NEWTON          81  65  82  63 /  70  60  40  20
ELDORADO        81  66  82  64 /  70  60  40  30
WINFIELD-KWLD   82  66  82  64 /  50  60  50  30
RUSSELL         78  61  82  61 /  40  50  30  10
GREAT BEND      79  61  82  61 /  50  60  30  10
SALINA          78  65  81  63 /  50  50  30  10
MCPHERSON       80  65  82  63 /  60  60  30  20
COFFEYVILLE     82  66  81  65 /  60  50  50  30
CHANUTE         80  66  81  64 /  70  50  50  30
IOLA            80  66  81  64 /  70  50  40  30
PARSONS-KPPF    81  66  81  65 /  60  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 4:29 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT TUE MAY 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
529 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND
THIS EVENING ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST
KANSAS...AS A FRONTAL BOUNDARY BECOMES STATIONARY ACROSS SOUTH
CENTRAL KANSAS. WITH THE BOUNDARY IN THE AREA AND PLENTY OF
INSTABILITY...ANY OF THE STORMS COULD BECOME SEVERE. DAMAGING
WINDS AND LARGE HAIL UP TO THE SIZE OF QUARTERS ARE THE MAIN
THREATS.

THE SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT ACROSS MOST OF
SOUTH CENTRAL AND SOUTHEAST KANSAS AS THE THUNDERSTORMS EVOLVE INTO
A COMPLEX OF STORMS. THE MAIN SEVERE WEATHER THREAT WILL TRANSITION
TO A DAMAGING WIND THREAT...BUT THE SLOW MOVEMENT OF THE COMPLEX
COULD ALSO LEAD TO A HEAVY RAIN AND LOCALIZED FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ON WEDNESDAY THROUGH WEDNESDAY
NIGHT. AT THIS TIME...IT APPEARS SOME STRONG TO SEVERE STORMS ARE
POSSIBLE THROUGH THIS TIME PERIOD. THE EXACT PLACEMENT OF STORMS AND
SEVERE WEATHER THREAT IS UNCERTAIN...BUT CURRENT INDICATIONS ARE
THAT SOUTHEAST KANSAS WILL HAVE THE LARGEST THREAT OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL OR SOUTH
CENTRAL KANSAS BY THIS AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, May 30, 12:09 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT TUE MAY 30 2006

KSZ051-301900-
MCPHERSON-
109 PM CDT TUE MAY 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCPHERSON...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, May 30, 12:11 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT TUE MAY 30 2006

KSZ067-082-301900-
KINGMAN-RENO-
111 PM CDT TUE MAY 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 108 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CUNNINGHAM...OR 16 MILES WEST OF KINGMAN...AND MOVING NORTHEAST
AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Local storm report, May 30, 12:27 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             MCPHERSON               38.37N 97.66W
05/30/2006  E0.50 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

CDB

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Kingman

When
May 30, 12:32 PM CST
Where
Kingman County, Cunningham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.433

Thunderstorm Wind, McPherson

When
May 30, 12:33 PM CST
Where
McPherson County, Mc Pherson
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.367, -97.667

Strong winds from a slow moving thunderstorm downed tree limbs throughout McPherson, cutting power to more than 500 customers. Additionally, the McPherson Airport recorded 4.82 inches of rain, resulting in minor street flooding throughout the city.

Hail, McPherson

When
May 30, 12:37 PM CST
Where
McPherson County, Mc Pherson Arpt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -97.683

Hail, McPherson

When
May 30, 1:20 PM CST
Where
McPherson County, 2 mi E of Galva
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -97.500

Hail, Marion

When
May 30, 1:58 PM CST
Where
Marion County, Tampa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.150

Thunderstorm Wind, Sedgwick

When
May 30, 2:14 PM CST
Where
Sedgwick County, 2 mi S of Haysville
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
37.533, -97.367

Large elm trees uprooted. Relayed via KSNW Television.

Hail, Reno

When
May 30, 2:15 PM CST
Where
Reno County, 5 mi E of Hutchinson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.067, -97.817

Hail, Sedgwick

When
May 30, 2:55 PM CST
Where
Sedgwick County, Park City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Hail, Harper

When
May 30, 3:15 PM CST
Where
Harper County, 4 mi SE of Attica
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.183

Hail, Harper

When
May 30, 3:20 PM CST
Where
Harper County, 4 mi W of Anthony
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.100

Thunderstorm Wind, Harper

When
May 30, 3:20 PM CST
Where
Harper County, 4 mi W of Anthony
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.100

Thunderstorm Wind, Sedgwick

When
May 30, 3:25 PM CST
Where
Sedgwick County, Wichita
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Power lines downed in downtown Wichita.

Hail, Harper

When
May 30, 3:31 PM CST
Where
Harper County, Anthony
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.033

Hail, Chase

When
May 30, 3:49 PM CST
Where
Chase County, Cottonwood Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.533

Hail, Chase

When
May 30, 3:55 PM CST
Where
Chase County, 6 mi E of Cottonwood Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.417

Occurred with estimated 40 to 50 mph winds.

Thunderstorm Wind, Sumner

When
May 30, 4:29 PM CST
Where
Sumner County, Belle Plaine
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510028, 5510093, 5510079, 5510080, 5510081, 5510082, 5510083, 5510084, 5510085, 5510086, 5510087, 5510088, 5510089, 5510090, 5510091, 5510092.